Out of date liothyronine

A quick question to the knowledgable, I have discovered some out of date liothyronine in my cupboard. Does anyone know how much of its potency is lost when it goes out of date, I don't want to throw it away as its so expensive but I can tell it's not as strong so am trying to work out how much to take. I usually take 60mcg (3) tablets, I am currently taking 100mcg (5) tablets but it still seems less than usual ......

16 Replies

oldestnewest
  • Pixielula,

    I took some Mercury Pharma T3 a few weeks past expiry date and there was no difference in potency.  I've also taken Tiromel 6 months past use by and not noticed any variation.

  • Pixielula, 

    I took some T3 out of date by a month and felt no difference but I guess it depends on the length of over-expiry.

    At least you have a base line to go by and will have to dose by felt symptoms ..  .. slowly & carefully.

  • They are dated for February, but I'm not feeling hyper or over medicated and have been taking 5 instead of 3 and I'm thinking of going up to 6........ 

  • I think it will depend upon how well it was stored, cool dry environment is best.  I've always wondered what happens when these medications decline.  Do they simply lose potency or do they perhaps decline into very similar compounds that might bind to thyroid hormone receptors and block their action.  The reason I suspect the latter is that when I've received a duff batch of liothyronine a small increase in dose didn't seem to help.  Thus, alas I suspect you would be better off ditching them, if an increase from 60 to 100 doesn't work then their action may be unpredictable or even make you worse.  Sorry for the bad news.  If you don't get liothyronine free on prescription don't bother looking at UK liothyronine as it is criminally expensive.

  • I very much agree with your questioning.

    Back in, I think, 2005 there was a recall of Armour Thyroid which was failing to maintain potency to its two-year expiry (having been made in 2003). Little product actually made its way back as most had been distributed and, most likely, used. So there most certainly can be deterioration.

    I'd add dark to cool and dry. Thyroid hormone is light sensitive.

    Having said all that, we'll probably find that lots of thyroid hormone medicine keeps going way past expiry date.

  • Well I currently get it on prescription ( ongoing battle with Somerset CCG ) but I grew up in an era where waste was frowned upon "because of all the starving children in Africa" I've nearly finished the first lot but have three more pots in my cupboard. 

  • We have been advised by at least two doctors (who know what they're talking about, not NHS!) that the use-by dates on liothyroinine can be extended for many months, so if they're dated Feb. they should be OK.  Jane x

  • Thanks janeb15 .......... I can't understand why I'm not feeling manic on taking 2/3rds more than my normal dosage? Maybe it's a weak batch then. It doesn't make any sense to me!!

  • My daughter was told many years ago by a very reliable practitoner (sadly now deceased and much missed) in the USA when she was in his care that she could push her T3 up till she felt she was getting hyper.  She did so until her dose reached 125mcg and has remained on that dose ever since (well over 10 years now!).  Fortunately she is now seeing a specialist in the USA who has discovered that her thyroid dysfunction was caused by several pathogens and once these have been dealt with, and it's now a very complex issue because it was neglected for so long, she will be able to come off her T3 altogether.   Jane x

  • Hi Pixie,  I don't know about the out of date stuff but I do tend to agree with you about the potency.  I have felt for a while that the 80 that I take at bedtime wasn't doing the same for me as it used to.  Yesterday morning I stupidly took my bedtime dose so in the space of 10 hours I had taken 160mcg of t3 and was absolutely fine.  I had been worried about a racing heart and being jittery but there was nothing.

       I think that now I will have to up my dose or buy to supplement because I am sure I won't get to take more than my 80 which I luckily get from the nhs.

    Jo  xx

  • Yes it's very strange ..... I'm certainly not hyper on this dosage and this morning my hands and feet were frozen not something I ever suffer with..... Unless I'm hypo!! 

  • Most of the liothyronine produced in the UK has been very much underpowered in the last 6 to 9 months and even new batches are coming out with a use by date sometimes as little as 2 months ahead.  Some batches are particularly weaker than others and I cannot understand why MP has not been severely reprimanded over this state of affairs.  I suspect that the batches are becoming contaminated by Reverse T3  rather than deteriorating over time and this is making them appear weaker than they should be.  I have submitted a number of "yellow cards" to complain about this but nothing seems to get done.

    What is more annoying is that the NHS is paying such huge amounts of money for such shoddy medication and instead of looking to import cheaper and much better quality T3, they are now trying to ban it.  I have got several tubs of the stuff that's just of so poor a quality it has made me ill again so I cant take it. As I'm a T3 only person I feel the effects of poor quality medication very quickly and start to go down hill in days.

    Heather

  • Pixielula, in trying to find the correct dose of medication I been on very many different doses, and tried lots of tweaks or addictions of extra bits of T3 for a boost. 

    My experience has been that usually I don't feel the obvious, expected effect, particularly not straight away. In increasing my NDT more recently, on some dose increases I have felt more hypo than I did on the lower dose before, even staying on them for 6 weeks and getting quite settled, I still never got to the expected point. Before I started NDT I used to take the odd quarter T3 tablet if I was having a hard time or just not recovering from a period of exertion, and usually I felt better the next morning. 

    But I am now told (by Dr P) that I was quite overdosed during that time. I didn't feel overdosed, although I did have a few small symptoms. Overall my fatigue, etc, were the same as they had been when I was definitely hypo during my TT and RAI treatments. So I feel like some of us are a bit insensitive to these changes, or more likely a lot of our symptoms are caused by interactions or more complex routes, that don't respond all that predictably to changes in dose. It may be that if you took extra T3 at any time you wouldn't feel much different. Or it might be that you've skipped over into Hyper and it hasn't really altered your set of symptoms (this is the thing I fear happening to me, btw, as it may have happened before). 

  • I'm on t3 only last 7 years or so been on 60 mcg...... I started menopause Dec 2014 and started having hot flushes then in May 2015 new dr said "ooh your THS is suppressed over medicated panick stations you could have a heart attack) so she rudimentary my t3 to 40mcg 12 weeks later THS had shot up so she increased it to 50mcg... 12 weeks later I was really struggling with symptoms coming back, THS was still high so she increased to 50 and 60 on alternate days, 12 weeks on THS was 4.98  oh your fine now says lovely dr, but dr my THS is still too high and my t3 is below range, no you are fine!! But dr I'm only taking t3 so that at least should be within range surely? No your THS is fine stick to that dosage, well during this 9 months my menopause seemed to have stopped. An with my high THS my low t3 and my symptoms I just put myself back on 60mcg a day. I decided my dr was an idiot and knows nothing about thyroid issues. Well once I put myself up to 60 within a few weeks menopause started up again. I was just beginning to feel better when after two weeks of taking the out of date stuff menopause has stopped again.....

  • Sell by dates are a guideline only.

  • Medicines have expiry dates not Sell by dates. That is, the equivalent of Use by dates.

You may also like...